Hail, Burnet
- When
- March 28, 1:35 PM CST
- Where
- Burnet County, 9.16 mi N of Lake Victor
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.030, -98.230
Southeasterly flow in the boundary layer loaded the low levels with moisture. A combination of a dryline, an upper level shortwave trough, and jet streak then moved through the region causing thunderstorms some of which produced severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Southeasterly flow in the boundary layer loaded the low levels with moisture. A combination of a dryline, an upper level shortwave trough, and jet streak then moved through the region causing thunderstorms some of which produced severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 28, 12:01 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 101 PM CDT FRI MAR 28 2014 .AVIATION... /18Z TAFS/ UPPER END MVFR CONDITIONS ARE EXPECTED ALONG THE I-35 TERMINALS FOR THE NEXT FEW HOURS. ACROSS KDRT...VFR CONDITIONS ARE EXPECTED FOR THE ENTIRE FORECAST CYCLE. A DRY-LINE IS PUSHING ACROSS THE WESTERN HALF OF SOUTH CENTRAL TEXAS EARLY THIS AFTERNOON WITH VERY UNSTABLE CONDITIONS AHEAD OF IT. STRONG TO SEVERE STORMS ARE ANTICIPATED FOR THIS AFTERNOON AND EARLY EVENING WITH SOME OF THE STORMS POSSIBLY AFFECTING THE KAUS FROM 20Z TO 22Z. LATER THIS EVENING...A COLD FRONT WILL PUSH ACROSS THE AREA BRINGING NORTHERLY WINDS OF 10 TO 15 MPH MOST AREAS WITH LESSER WINDS OVER THE RIO GRANDE PLAINS. VFR CONDITIONS SHOULD PREVAIL ACROSS AREA SITES LATE THIS EVENING THROUGH SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 52 80 49 80 53 / 10 0 0 0 - AUSTIN BERGSTROM INTL AIRPORT 49 79 45 79 49 / 10 0 0 0 - NEW BRAUNFELS MUNI AIRPORT 51 81 47 79 52 / - 0 0 0 - BURNET MUNI AIRPORT 47 77 46 78 52 / - 0 0 0 - DEL RIO INTL AIRPORT 54 83 55 82 56 / 0 0 0 0 - GEORGETOWN MUNI AIRPORT 47 78 46 78 52 / 10 0 0 0 - HONDO MUNI AIRPORT 52 83 51 82 54 / 0 0 0 0 - SAN MARCOS MUNI AIRPORT 51 80 47 79 52 / - 0 0 0 - LA GRANGE - FAYETTE REGIONAL 57 80 49 77 54 / 20 0 0 0 - SAN ANTONIO INTL AIRPORT 54 82 51 80 55 / - 0 0 0 - STINSON MUNI AIRPORT 54 82 52 81 55 / - 0 0 0 - && .EWX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: DIMMIT...EDWARDS...KINNEY...MAVERICK...UVALDE...VAL VERDE...ZAVALA. && MESOSCALE/AVIATION...17 SYNOPTIC/GRIDS...01 PUBLIC SERVICE/DATA COLLECTION...12
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1152 AM CDT FRI MAR 28 2014 TXZ171>173-183>194-202>209-217>225-228-291100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1152 AM CDT FRI MAR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP BY MID DAY FOR THE SAN ANTONIO METRO AREA AND AREAS EXTENDING EAST AND NORTH OF SAN ANTONIO...INCLUDING THE INTERSTATE 35 CORRIDOR AND EASTWARD. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHEAST HILL COUNTRY OR EAST AND NORTHEAST OF A LLANO TO SAN MARCOS TO HALLETTSVILLE LINE. THE MAIN CONCERN FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL DIMINISH AND END BY EARLY EVENING. IN ADDITION...VERY DRY AND WARM CONDITIONS ALONG THE RIO GRANDE PLAINS AND SOUTHERN EDWARDS PLATEAU WILL RESULT IN VERY LOW RELATIVE HUMIDITY VALUES. THIS COUPLED WITH BREEZY WEST WINDS WILL GENERATE CRITICAL FIRE WEATHER CONDITIONS FOR THOSE AREAS THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT FROM 1 TO 6 PM THIS AFTERNOON FOR THOSE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
225 PM CDT FRI MAR 28 2014
TXZ172-282015-
BURNET-
225 PM CDT FRI MAR 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURNET COUNTY UNTIL 315
PM CDT...
AT 215 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES EAST OF CHAPPEL...OR 14 MILES WEST OF
LAMPASAS...MOVING EAST AT ABOUT 20 TO 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN BURNET COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 3104 9793 3096 9792 3095 9842 3096 9844
3103 9843
TIME...MOT...LOC 1924Z 270DEG 19KT 3102 9835The national radar mosaic for the moment the first event began.
35 hail. Local standard time, as filed.
A thunderstorm produced hail from pea size to one inch for five minutes.
A thunderstorm produced quarter size hail at the intersection of Spicewood Springs Rd. and MoPac Expy.
A thunderstorm produced golf ball size hail at Elgin High School.
A thunderstorm produced hail ranging from half to an inch for 15 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502617, 502619, 502620, 502621, 502622, 502623, 502624, 502625, 502630, 502626, 502627, 502628, 502629, 502631, 502632, 502633, 502634, 502635, 502636, 502637, 502638, 502639, 502640, 502641, 502642, 502643, 502644, 502645, 502646, 502647, 502648, 502649, 502650, 502651, 502652.